Has any one here experience of taking Fosamax to counteract steroid complications? I've been in tremendous pain over the last 6 months just walking about. I've got through with stubbornness and painkillers, but today went to the hospital for the results of my scan only to find out I have fractures in both legs - well it explains why I'm in so much pain. :(

I've got to see my GP and start on Fosamax next week. Basically I was told there wasn't a choice as my bones are in a bit of a state.

I'd be particularly interested to hear from any younger women taking it. My GP wouldn't start it previously due to the risk of serious complications if I were to want to have children later. I've read a few things on the internet and to be honest, I've scared myself witless. I don't know if I want to have children, but I want to have the choice. :'(

8 Replies

  • I have taken fosamax for about 6 years now. I take 70mg once a week. I hate taking it as it gives me a jumpy tummy for a wee while after it. It is also a pain coz you have to take it like half and hour before you take anything else and you ahve to sit up too.

    as much as i hate taking it I would not give up taking it because of the risks of pred. I think i prefer the side effects of fosamax- alhtough i ahve not noticed any that linger too long, than the damage pred can do to your bones.

    got any questions jsut pm me


  • I've been on Fosamax (70mg once weekly tablet) for about 3 years now. I had a DEXA scan after being on huge doses of prednisolone for long periods, which showed my bone density was below what it should have been. I haven't noticed any side effects whatsoever.

    As far as I know, Fosamax is not recommended for women who are breast feeding, pregnant or trying to get pregnant. I'm not aware of any problems in women who want to go on to have children at a later date.....

  • Hi Ratty, Hope you are keeping well and sorry to hear about the fractures. I hope they heal up nicely soon.

    I have been on Fosamax for a while now, due to me tripping and breaking my left foot (it was such a minor accident with a major result) and my right hand (this one was my own fault, I lost my temper and punched a door). The only thing I have found with it is it leaves me with horrible stomach cramps sometimes.

    Hope Fosamax helps you

  • Thanks both. It'll be the 70mg weekly that I'll be taking. My GP had mentioned it before but wouldn't prescribe it because she said there were long term implications even once you come off it with having children. I think I'll need to talk this through with her.

    I'm feeling a bit odd at the moment - I've been telling all the docs who will listen that I've been in extreme pain to the point I've been finding it difficult to walk and been in tears because I'm so stubborn and will walk and I don't think any of them really believed there was a problem. My resp consultant said he was sure it was nothing to do with the steroids. This kind of proves that I was right that there is an issue which on the one hand is good because perhaps some of them will be more inclined to listen in the future, but I also wish I hadn't been right - I was hoping it was nothing.

    Does anyone know - does Fosamax mend things or does it just stop things getting worse?

  • Hi Ratty, I've been on Fosamax & Calcichew for about 12 yrs. If you've already had fractures and poor bone density has been flagged up, you should seriously consider taking the medication. Me and my mother have osteoporosis and my late mother in law had it - it's a nasty disease and in my opinion there should be much greater publicity about it, especially for us asthmatics (or anyone) taking a lot of steroids.

    Fosamax helps prevent the further loss of calcium, it's a slow process but the bones gradually regain some density. After I'd been on it for 3 years I had another bone scan and it showed an improvement. Weight bearing exercise also helps and I was told to cut down on my beloved Cocoa Cola as the chemicals in fizzy drinks drains calcium from bones! Alcohol (ie in large amounts) and diuretics also affects bone density, something which again I think there should be more publicity about (my mother in law took water tablets for years and had no idea of the long term side effect).

    If you have any other queries on the subject feel free to PM me. I'm a member of the National Osteoporosis Society and it's another subject dear to my heart!

  • Thanks Angieverve, I'm seeing the GP tomorrow (today??? Asthma = up too late!) to talk this through. I'm very concerned as my Mum has osteoporosis as did her mother. I'm a really active person, and the asthma's been enough to upset me in terms of limitations, I don't need this as well. :(

    Does anyone know any good painkillers or anything else that works for the pain - this is something I'm also going to speak to my GP about - as the pain can be unbearable. At least I now have a reason, I got the feeling some of the docs were thinking I was making it up. I can't take most of the common ones, NSAIDs etc. so I'm not sure what the options are - also have a GP who doesn't like painkillers so could be an interesting discussion tomorrow.

  • Hi Ratty, You were up late!! Please don't think of this in terms of 'limitations' - now you have been diagnosed there is a way forward. Take the recommended medication & maybe modify your diet (eg I was told to cut down on fizzy drinks). I joined a gym when I was diagnosed about 12 yrs ago, and I took up Pilates. But I couldnt do the gym now, too breathless! There are other ways of strengthening bone mass tho' and I can give you some more tips if you want.

    I'm afraid I can't advise on painkillers, I take Paracetamol and am ok with that. I havent had any fractures but my mum has and I know they are very painful. Anyway, good luck with GP today, and feel free to PM me. xxx

  • Thanks, yes I was up late, unfortunately my asthma's been very unsettled recently and doesn't seem to get that a good night's sleep would actually probably help.

    I had a long chat with my GP today (sorry other patients in the queue!) about this latest development - she was really surprised by the scan results too given I'm still young and active, I think she might have felt a bit guilty given I've been telling her how much pain I've been in. We did talk about other pain-killers but the risks probably outweigh any benefits. She was very reluctant with the Fosamax and said it was possibly linked with birth deformities even many years after you stop it, but there isn't much research - however she also said I needed to be on this. Very tricky. I just feel I've had so much as a result of the asthma / asthma meds, isn't having asthma itself enough? Sorry bit of a self-pity moment. :(

You may also like...